iStock 861044728 v4

Over Matariki weekend 2022, fentanyl was detected in white powder sold as both cocaine and methamphetamine that led to 12 hospitalisations in the Wairarapa. See more from High Alert, New Zealand's drug warning system.

We've pulled together everything you need to know to stay safer.

What is fentanyl? 

Fentanyl is a drug that’s often used medically to relieve pain, but only needs an extremely small dose to have an effect. That’s why if you’re not expecting it, it lead to an overdose or death. 

What should I do if I have cocaine, meth, or other white powder?

If you’re in Wellington or Wairarapa and have white powder, you should test it with a fentanyl test strip or bring it to a drug checking clinic.

Where can I buy fentanyl test strips?

In Aotearoa you can buy test strips online from the Needle Exchange and The Hempstore. You can also order up to 5 test strips for free from our resource order page.

How do I use a fentanyl test strip? 

How to check for fentanyl in powders or pills

 

When is the next drug checking clinic?

Drug checking can help you find out if there's fentanyl - or anything else - in a substance you plan to take. It's free, legal and anonymous. Your attendance at a drug checking clinic can't be traced back to you and can't be used as evidence in drug prosecutions. 

You can find the next drug checking clinic near you on our drug checking calendar.  

How else can I stay safer?

  • As above, test your drugs
  • Avoid snorting this substance
  • Avoid using alone. Have a buddy who can help if things go wrong.
  • Avoid redosing or allow much more time in between.
  • Have naloxone or Nyxoid with you – a drug that can temporarily reverse the effects of an opioid overdose and give you more time to get medical help. Some pharmacies and needle exchanges stock naloxone.
  • Call 111 and ask for an ambulance immediately if you or someone else has any of the below signs after taking this substance. Tell them what you have taken. Don’t leave the person alone and treat it as an overdose if unsure:
    • The person's face is extremely pale and/or feels clammy to the touch.
    • Their body goes limp.
    • Their fingernails or lips have a purple or blue colour.
    • They start vomiting or making gurgling noises.
    • They cannot be awakened or are unable to speak.
    • Their pupils become very small.
    • Their breathing and/or heartbeat slows or stops.

Help others out by reporting any unusual effects to High Alert.

Related stories

Stay up to date with The Level

Sign up to our newsletter

Recent stories

What I wish I learned before I started taking drugs

The Level Community Activator Ngaire reflects on how learning about harm reduction could have helped in her earlier life.

What overdose data can teach us about staying safer

A new report shows that deaths from drug overdoses have risen 54% over the past five years. We’re digging into the facts to find out what these can teach us about staying safer.

How cultural assumptions keep us from combatting harmful drug use

A lack of meaningful research has created a void of understanding about how a large portion of our population uses and doesn’t use drugs. This piece was originally published on The Spinoff by Naomii Seah.